Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Shortness of breath, chest tightness, dizziness. albuterol inhaler for exercise induced asthma. 2-D echo, EKG and stress test done, pulmonary hypertension detected. Related symptoms ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 1337 Questions
Question
My 16 year old son was evaluated today by pediatric cardiologist. He has been experiencing shortness of breath, chest tightness, dizziness with exercise. He had a 2-D echo, EKG and exercise stress test done. Dr. diagnosed and is treating him for exercise induced asthma with albuterol inhaler. He also mentioned something about pulmonary hypertension and thickening of right ventricle. He told me he had to look closer to echo and would get a report to our family doctor in 2 days. Are these three things related? Can one cause another?
Posted Wed, 2 May 2012 in Hypertension and Heart Disease
 
 
Answered by Dr. Mohammed Tauseef 6 hours later
Hi,

Thank you for the Query.

I would like to know few more things which would help me in suggesting you better:

1.) What is your Son's height and weight?
2.) Is this the first time has he experienced this?
3.) Does he have History of allergy?
4.) Does anybody else in your family has had the same problem?
5.) Does he smoke?

Take him to a Pulmonologist so that he/she may examine him and run a battery of tests like:

1.) Spirometry.
2.) Peak Flow Measurement.
3.) Allergy Skin tests

to confirm Exercise Induced Asthma. Once confirmed, he will be treated accordingly and will be asked to take two puffs of albuterol before exercise.

It can be Prevented by following the below mentioned lifestyle modifications:

1.) Let him warm up 15 minutes before strenuous exercise.
2.) Avoid cold environment and choose humid ones to workout.
3.) Avoid allergens like air pollution, pollen or pet dander during working out.
4.) He should not be breathing through his mouth and make more use of his nose whilst breathing.
5.) He should be using a face mask in cold weather.
6.) Regular exercise will keep him in good shape.

Now coming to Pulmonary Hypertension (PHTN) the symptoms in this condition mimic exactly the same as those in Exercise Induced Asthma (EIA) except lower limb swelling, bluish lips and skin due to lack of oxygen. It has to be evaluated further in detail by your Cardiologist.

EIA and PHTN are not interrelated and are two separate entities whose symptoms are same. The cause for these conditions are unknown and many other causes for PHTN which have to be ruled out.

Treatment for PHTN mainly involves medications to reduce Blood Pressure or surgery in severe cases. Your treating cardiologist will be able to explain it to you better.

1.) He should be avoiding travelling to high altitudes.
2.) Get plenty of rest.
3.) Eat healthy nutritious balanced diet which should include fresh fruits and XXXXXXX leafy vegetables.
4.) Stick to his treatment plan and go for regular follow up.

Hope I have answered your Query, I will be available to answer your follow up Queries.

I wish him Good Health.

Take Care, All the Best.

Regards,
Dr. Mohammed Tauseef.
Above answer was peer-reviewed by
 
Follow-up: Shortness of breath, chest tightness, dizziness. albuterol inhaler for exercise induced asthma. 2-D echo, EKG and stress test done, pulmonary hypertension detected. Related symptoms ? 3 hours later
My son is 5'8 and weighs 152lbs. He has no allergies. He experienced about 6 months ago but the symptoms have increased since his involvement in soccer. He does not smoke. There is no one else in the family who experiences these problems.

Thank you for your help.
 
 
Answered by Dr. Mohammed Tauseef 10 minutes later
Hi,

Thank you for writing back to me.

He is fine then, he has normal BMI (body mass index) and no other risk factors.

Let him follow the above mentioned advices, stick to his treatment plan and go for regular follow up.

Wish him Good Health once again.

Regards,
Dr. Mohammed Tauseef.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor